1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Robo-tripping: Taking dangerous doses of cough syrup for a high

  1. Phungushead
    Robo-tripping: Taking dangerous doses of cough syrup for a high

    Parents have enough trouble keeping their kids away from smoking, hard drugs and alcohol. But there's another substance that teens are using to get high, and it's legal.

    Cough syrup can cause hallucinations and potential brain damage if abused.

    A number of videos posted on YouTube show teenagers getting high using over-the-counter cough medicine containing dextromethorphan, or DXM.

    The practice is called robo-tripping. The scary part is that most parents don't know that abusing cough syrup is even a problem.

    "You know what, I haven't been aware of it," said Lisa Galison-Treitman, mother of a 10 year old. "And I think I had better get on the computer a little bit more because now that my kids are, I have to be one step ahead of them."

    How serious is this problem? It's reported that about one in 10 U.S. teens has tried getting high using cough medicines with DXM.

    "Kids can take up to 50 times the recommended dosage," said writer Laura Hahn. "It can cause hallucinations, which can then potentially damage their brains."

    Shawn is a previous DXM user who experienced the power of the drug, first-hand.

    "The first time i tried it, I couldn't even walk," he said. "It was bad, and I had problems getting up. But I really liked the feeling. I like the feeling that i wasn't…I didn't feel normal."

    Pharmaceutical companies have started adding a warning about potential drug abuse on cough syrup labels. Web sites like
    StopMedicineAbuse.com and FiveMoms.com suggest parents talk with their kids about cough medicine abuse.

    "Kids who report learning about the drug issue at home, from whoever that adult is who's raising them, those kids are half as likely to use as kids who don't get that education," said Steve Pasierb, president and CEO of Partnership for a Drug-Free America.

    Experts suggest parents begin talking with their kids as they transition from elementary school to middle school, when drug abuse begins.


    Story Published: Dec 21, 2009 at 4:37 PM PST
    Story Updated: Dec 22, 2009 at 7:04 AM PST

    By Good Housekeeping
    http://www.komonews.com/news/consumer/79860402.html

Comments

  1. BloodyMuffin
    This line bothers swim. he's seen such lines used in the media before and its extremely unfair. nothing causes "potential" anything... you cant cause potential brain damage. there either is or isnt damage from a substance. it just depends on the amount of damage whether or not its noticed.
  2. Terrapinzflyer
    ^^^ hmmm- I think what they are saying is that it can potentially cause brain damage- ie- it's not guaranteed but it increases the likelihood.
  3. BloodyMuffin
    yes, that is what they are saying, but they use that wording because brain damage hasnt been proven. the language is there to lead to the belief that it's dangerous whether it is or not. its not that big a deal, but its bothersome.
To make a comment simply sign up and become a member!